Increased Coronary Artery Calcium Seen in Psoriasis

Share this content:
Increases in coronary artery calcium in psoriasis patients are on par with those seen in diabetes patients.
Increases in coronary artery calcium in psoriasis patients are on par with those seen in diabetes patients.

(HealthDay News) -— Increased coronary artery calcium, indicative of asymptomatic coronary atherosclerosis, is apparent in patients with psoriasis, and similar to that seen in patients with type 2 diabetes, according to a study published in JAMA Dermatology.

Bobbak Mansouri, MD, from the Baylor University Medical Center, Dallas, Texas, and colleagues recruited 387 patients from specialty outpatient clinics with either moderate to severe psoriasis without type 2 diabetes; type 2 diabetes without psoriasis or other inflammatory diseases; and controls without psoriasis, type 2 diabetes, or other inflammatory diseases.

The researchers found that, similar to patients with type 2 diabetes, patients with psoriasis had low cardiovascular risk (CV) on the Framingham Risk Score, but had a high prevalence of CV and cardiometabolic risk factors. 

Psoriasis was associated with coronary artery calcium in a fully adjusted model, similar to the association in type 2 diabetes. In the fully adjusted model, likelihood ratio testing revealed incremental value for psoriasis in predicting coronary artery calcium. 

There was an independent association for psoriasis with the presence of any coronary artery calcium in fully adjusted models; for type 2 diabetes, the correlation was no longer significant after addition of BMI to the model.

"Major educational efforts for patients and physicians should be undertaken to reduce the burden of cardiovascular disease in patients with psoriasis," the researchers wrote.

Disclosures: Several authors disclosed financial ties to the biopharmaceutical industry.

Reference

  1. Mansouri B, Kivelevitch D, Natarajan B, et al. Comparison of coronary artery calcium scores between patients with psoriasis and type 2 diabetes. JAMA Dermatol. 2016. doi:10.1001/jamadermatol.2016.2907.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus